Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 200, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 7, 2004, 4:16 AM CST for Greene County, Sumter County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 4:16 AM CST (10:16 UTC)
- Expired
- Dec 7, 2004, 5:00 AM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Greene County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 7, 3:25 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 071016
SVRBMX
ALC063-119-071100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 AM CST TUE DEC 7 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA
NORTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 500 AM CST
* AT 415 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES NORTHWEST OF GEIGER TO 18 MILES WEST OF EMELLE...OR
ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF ALICEVILLE TO 21
MILES NORTHWEST OF YORK...AND MOVING NORTHEAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GAINESVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3297 8835 3299 8818 3304 8815 3304 8809
3306 8807 3304 8805 3307 8804 3309 8797
3274 8805 3264 8838
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 2:55 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 7, 2:55 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 AM CST TUE DEC 7 2004 .SHORT-TERM DISCUSSION UPDATE A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE NORTHWESTERN CORNER OF THE CWA. BEST TWO HOUR SURFACE PRESSURE FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL. MOST UNSTABLE CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR HELICITY VALUES WERE ABOVE 350 M2/S2. EXPECT THE STRONGEST HELICITY VALUES WILL LIFT NORTHWARD WITH TIME. SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT COUNTY...MISSISSIPPI. SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER MISSISSIPPI. EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND LAMAR COUNTIES AFTER 300 AM. 03 &&
Hazardous weather outlook, Dec 6, 1:38 PM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CST MON DEC 6 2004 ALZ011>015-017>050-071330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- 138 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) A BAND OR LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE SOUTHEASTERN UNITED STATES LATE TONIGHT. THESE THUNDERSTORMS SHOULD START TO MOVE INTO WESTERN ALABAMA DURING THE EARLY MORNING HOURS ON TUESDAY...BETWEEN 3 AND 6 AM. THE MAIN THREAT FROM THIS LINE OF STORMS IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER IN STORMS THAT SHOULD DEVELOP AHEAD OF THE LINE OR IN BRIEF SPIN-UPS WITHIN THE LINE ITSELF. THESE THUNDERSTORMS WILL ALSO BRING A THREAT OF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE FLASH FLOODING AND RIVER FLOODING. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) THE ONGOING SEVERE WEATHER THREAT TONIGHT WILL CONTINUE INTO TUESDAY AFTERNOON...WITH A SQUALL LINE WITH DAMAGING WINDS LIKELY TO CONTINUE TO MOVE ACROSS CENTRAL ALABAMA. THERE IS A CHANCE THAT THE FIRST SQUALL LINE WILL WEAKEN. IF THIS HAPPENS...THEN PARTS OF EASTERN ALABAMA SOUTH OF INTERSTATE 85 COULD SEE A REDEVELOPMENT OF THUNDERSTORMS AS CONDITIONS DESTABILIZE ONCE AGAIN TUESDAY AFTERNOON. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE RAIN AND POSSIBLE THUNDERSTORMS ON THURSDAY AND FRIDAY. RAINFALL ASSOCIATED WITH THIS SYSTEM COULD AGGRAVATE ANY ONGOING FLOODING CAUSED BY THE RAIN EARLIER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION DUE TO THE SEVERE WEATHER THREAT TONIGHT AND TUESDAY.
In the hours before
Local storm report, Dec 7, 4:13 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST TUE DEC 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG N HAMILTON 34.14N 87.98W
12/07/2004 MARION AL EMERGENCY MNGR
TREES DOWN HWY. 43 NORTH OF HAMILTON.
&&
KLSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:32 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 43 min |
| Dec 7, 3:53 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 52 min |
| Dec 7, 4:02 AM CST | Tornado Warning | BMX | Lamar | 28 min |
| Dec 7, 4:27 AM CST | Tornado Warning | BMX | Fayette, Lamar | 33 min |
| Dec 7, 4:35 AM CST | Severe Thunderstorm Warning | BMX | Winston | 40 min |
| Dec 7, 4:41 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
| Dec 7, 4:47 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 28 min |
| Dec 7, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 28 min |
| Dec 7, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| Dec 7, 5:30 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Dec 7, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 55 min |
| Dec 7, 7:11 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 19 min |
| Dec 7, 7:14 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 46 min |
| Dec 7, 7:36 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.